Idaho, 2017Damaging Winds in Idaho, April 7, 2017
April 7, 2017 · NWS OTX · 4 events in 3 counties and zones
In the early morning hours of April 7th a cold front with showers and a few embedded thunderstorms moved through the Idaho Panhandle. A bow echo on radar formed along the Idaho/Washington border between Coeur D'Alene and Lewiston and tracked through the Idaho Palouse region and Lewiston area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $82,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the early morning hours of April 7th a cold front with showers and a few embedded thunderstorms moved through the Idaho Panhandle. A bow echo on radar formed along the Idaho/Washington border between Coeur D'Alene and Lewiston and tracked through the Idaho Palouse region and Lewiston area. Numerous trees were toppled in the Moscow, Idaho area with damage and scattered power outages noted through out the Idaho Palouse region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 7, 5:44 AM PST, 16 minutes earlier.
Area forecast discussion, Apr 7, 5:44 AM PST, 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
644 AM PDT Fri Apr 7 2017
.SYNOPSIS...
A wet weather pattern continues across the Inland Northwest
through next week. In addition to the wet weather...windy
conditions and a chance of thunderstorms is forecast today.
Additional flooding and landslide concerns are possible through
the weekend. Cool, showery weather will return on Saturday and
will last well into next week.
&&
.DISCUSSION...
Unseasonably deep low off the WA/OR coast is resulting in strong
mid level forcing over the region this morning with plenty of mid
level instability with 0-6km most unstable CAPE values near 500
J/KG in the Columbia Basin. This has led to the formation of
thunderstorms across the Columbia Basin with a few storms also on
the palouse and Blue Mountains. Latest HRRR suggests these storms
will continue to move northeast towards the Spokane/Coeur d'Alene
area and northern valleys/mountains. Update sent to expand area of
thunderstorm activity this morning. Wind gusts to 35 mph have
been observed thus far with the heavier showers and storms. Look
for these winds to increase today as pressure gradients increase
and mixing potential increases. Localized damaging winds are
possible given saturated soils especially with any thunderstorms
that develop which could give an additional boost to the winds. JW
&&
.AVIATION...
12Z TAFS: A deep low pressure system will continue to spread
light to moderate rain through 14-16z over NE WA/N Idaho followed
by gusty winds and thunderstorms for late this morning and
afternoon. Expect MVFR/IFR cigs/vis through at least the early
morning hours. Mid level clouds will quickly clear late in the
morning, but building cumulus in the unstable post frontal air
mass will increase the threat for afternoon thunderstorms. Winds
will also increase in the afternoon with sustained winds of 20-30
kts and gusts to between 35-40 kts possible. Thunderstorms will be
capable of small hail and enhanced wind gusts up to 50 kts in and
around the Spokane/Couer d'Alene corridor, as well as the Pullman
area. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 57 34 48 33 50 35 / 100 30 30 20 20 10
Coeur d'Alene 55 35 48 33 49 32 / 100 50 40 40 30 10
Pullman 56 36 46 33 48 34 / 60 50 60 50 20 10
Lewiston 62 41 51 36 53 35 / 50 40 70 40 20 10
Colville 56 35 51 33 52 33 / 100 30 20 20 30 10
Sandpoint 52 34 49 33 48 31 / 100 60 30 40 40 20
Kellogg 52 34 45 32 45 29 / 90 60 60 70 40 20
Moses Lake 61 38 56 35 57 38 / 70 10 20 10 0 20
Wenatchee 55 37 53 34 55 37 / 70 20 20 10 10 30
Omak 57 35 55 33 56 35 / 100 20 20 10 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory from 11 AM this morning to 8 PM PDT this evening
for Moses Lake Area-Okanogan Valley-Spokane Area-Upper
Columbia Basin-Washington Palouse-Waterville Plateau.
&&Hazardous weather outlook, Apr 7, 3:59 AM PST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Spokane WA
459 AM PDT Fri Apr 7 2017
IDZ001>004-026-027-WAZ031>037-043-044-081200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN VALLEY-WATERVILLE PLATEAU-
459 AM PDT Fri Apr 7 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Windy conditions will also develop today over much of Central
Washington as well as the Spokane area and palouse with 40 to 50
mph wind gusts.
In addition to the winds, scattered thunderstorms are expected
today over the eastern third of Washington and north Idaho with
isolated thunderstorms possible in the Columbia Basin. Some storms
may strong produce small hail and wind gusts in excess of 50 mph.
WAZ038-041-042-081200-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
459 AM PDT Fri Apr 7 2017
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
Thunderstorm Wind, Latah
- When
- April 7, 6:00 AM PST to 7:00 AM PST
- Where
- Latah County, Moscow
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Emergency Manager
- Coordinates
- 46.730, -117.000
The Latah County Emergency Manager reported broken tree branches and downed power lines in Latah County. The Moscow area was impacted with several large trees down, at least one tree falling on a house, and at least two cars damaged by falling trees.
Thunderstorm Wind, Nez Perce
- When
- April 7, 6:00 AM PST to 7:00 AM PST
- Where
- Nez Perce County, 4.15 mi E of East Lewiston
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.431, -116.934
The Wheatland Fire Station near Lewiston measured a wind gust of 66 mph with estimated 50 mph sustained winds for a brief period. Scattered power outages were noted around Nez Perce County by the Emergency Manager.
Thunderstorm Wind, Benewah
- When
- April 7, 6:00 AM PST to 7:00 AM PST
- Where
- Benewah County, 0.47 mi E of St Maries
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 47.320, -116.570
Wind gusts from a thunderstorm resulted in roof and antenna damage to a business in St. Maries.
Thunderstorm Wind, Nez Perce
- When
- April 7, 6:00 AM PST to 7:00 AM PST
- Where
- Nez Perce County, 3.9 mi NE of East Lewiston
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.458, -116.959
The Shirrod Hill Mesonet station reported a wind gust of 62 mph as a thunderstorm gust front passed through the area. The ASOS station at the Lewiston Airport reported a wind gust of 56 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Oregon, April 7, 20172 deaths · 3 injured · $75,000 · 81 kt wind · 7 events
- Debris Flows in Idaho, April 7 to 15, 2017$152,000 · 4 events
- High Wind and Strong Wind in Montana, April 7, 2017$24,000 · 50 kt wind · 4 events
- Winter Storm in Wyoming, April 7 to 9, 20176 events
- High Wind in Oregon, April 7, 201756 kt wind · 5 events
- Winter Storm and Hail in Utah, April 7 to 9, 20171 in hail · 5 events
- High Wind in Washington, April 7, 201767 kt wind · 3 events
- Heavy Snow and Hail in California, April 7 to 8, 20170.75 in hail · 2 events
- High Wind in Montana, April 7, 201765 kt wind · 2 events
- High Wind in California, April 7, 201758 kt wind · 1 event
- High Wind in Virginia, April 7, 201752 kt wind · 1 event
- High Wind in Washington, April 7, 201752 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692067, 692068, 692069, 693042.